Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter March 17, 2017

Donaldson–Thomas invariants versus intersection cohomology of quiver moduli

  • Sven Meinhardt EMAIL logo and Markus Reineke


The main result of this paper is the statement that the Hodge theoretic Donaldson–Thomas invariant for a quiver with zero potential and a generic stability condition agrees with the compactly supported intersection cohomology of the closure of the stable locus inside the associated coarse moduli space of semistable quiver representations. In fact, we prove an even stronger result relating the Donaldson–Thomas “function” to the intersection complex. The proof of our main result relies on a relative version of the integrality conjecture in Donaldson–Thomas theory. This will be the topic of the second part of the paper, where the relative integrality conjecture will be proven in the motivic context.


The main result of the paper was originally observed and conjectured by J. Manschot while doing some computations. The first author is very grateful to him for sharing his observations and his conjecture which was the starting point of this paper. The authors would also like to thank V. Ginzburg, E. Letellier, M. Kontsevich and L. Migliorini for interesting discussions on the results of this paper and Jörg Schürmann for answering patiently all questions about mixed Hodge modules.


[1] K. Behrend, J. Byan and B. Szendrői, Motivic degree zero Donaldson–Thomas invariants, Invent. Math. 192 (2013), no. 1, 111–160. 10.1007/s00222-012-0408-1Search in Google Scholar

[2] F. Bittner, The universal Euler characteristic for varieties of characteristic zero, Compos. Math. 140 (2004), 1011–1032. 10.1112/S0010437X03000617Search in Google Scholar

[3] T. Bridgeland, Hall algebras and curve-counting invariants, J. Amer. Math. Soc. 24 (2011), no. 4, 969–998. 10.1090/S0894-0347-2011-00701-7Search in Google Scholar

[4] T. Bridgeland, An introduction to motivic Hall algebras, Adv. Math. 229 (2012), no. 1, 102–138. 10.1016/j.aim.2011.09.003Search in Google Scholar

[5] M. A. Cataldo and L. Migliorini, The decomposition theorem, perverse sheaves and the topology of algebraic maps, Bull. Amer. Math. Soc. (N.S.) 46 (2009), no. 4, 535–633. 10.1090/S0273-0979-09-01260-9Search in Google Scholar

[6] B. Davison and S. Meinhardt, The motivic Donaldson–Thomas invariants of (-2) curves, preprint (2012),; to appear in Algebra Number Theory. 10.2140/ant.2017.11.1243Search in Google Scholar

[7] B. Davison and S. Meinhardt, Motivic DT-invariants for the one loop quiver with potential, Geom. Topol. 19 (2015), 10.2140/gt.2015.19.2535. 10.2140/gt.2015.19.2535Search in Google Scholar

[8] P. Deligne, Catégories tensorielles, Mosc. Math. J. 2 (2002), no. 2, 227–248. 10.17323/1609-4514-2002-2-2-227-248Search in Google Scholar

[9] A. Efimov, Cohomological Hall algebra of a symmetric quiver, Comp. Math. 148 (2012), no. 4, 1133–1146. 10.1112/S0010437X12000152Search in Google Scholar

[10] J. Engel and M. Reineke, Smooth models of quiver moduli, Math. Z. 262 (2009), no. 4, 817–848. 10.1007/s00209-008-0401-ySearch in Google Scholar

[11] M. Gross, R. Pandharipande and B. Siebert, The tropical vertex, Duke Math. J. 153 (2010), no. 2, 297–362. 10.1215/00127094-2010-025Search in Google Scholar

[12] D. Joyce, Configurations in abelian categories. I. Basic properties and moduli stacks, Adv. Math. 203 (2006), 194–255. 10.1016/j.aim.2005.04.008Search in Google Scholar

[13] D. Joyce, Constrictable functions on Artin stacks, J. Lond. Math. Soc. (2) 74 (2006), no. 3, 583–606. 10.1112/S0024610706023180Search in Google Scholar

[14] D. Joyce, Configurations in abelian categories. II. Ringel–Hall algebras, Adv. Math. 210 (2007), 635–706. 10.1016/j.aim.2006.07.006Search in Google Scholar

[15] D. Joyce, Configurations in abelian categories. III. Stability conditions and identities, Adv. Math. 215 (2007), 153–219. 10.1016/j.aim.2007.04.002Search in Google Scholar

[16] D. Joyce, Motivic invariants of Artin stacks and “STACK functions”, Quart. J. Math. 58 (2007), no. 3, 345–392. 10.1093/qmath/ham019Search in Google Scholar

[17] D. Joyce, Configurations in abelian categories. IV. Invariants and changing stability conditions, Adv. Math. 217 (2008), 125–204. 10.1016/j.aim.2007.06.011Search in Google Scholar

[18] D. Joyce and Y. Song, A theory of generalized Donaldson–Thomas invariants, Mem. Amer. Math. Soc. 217 (2012), no. 1020, 1–199. 10.1090/S0065-9266-2011-00630-1Search in Google Scholar

[19] F. Kirwan, Cohomology of quotients in symplectic and algebraic geometry, Math. Notes 31, Princeton University Press, Princeton 1984. 10.1515/9780691214566Search in Google Scholar

[20] F. Kirwan, Partial desingularisations of quotients of nonsingular varieties and their Betti numbers, Ann. of Math. (2) 122 (1985), 41–85. 10.2307/1971369Search in Google Scholar

[21] F. Kirwan, Rational intersection cohomology of quotient varieties, Invent. Math. 86 (1986), no. 3, 471–505. 10.1007/BF01389264Search in Google Scholar

[22] F. Kirwan, Rational intersection cohomology of quotient varieties. II, Invent. Math. 90 (1987), no. 1, 153–167. 10.1007/BF01389035Search in Google Scholar

[23] M. Kontsevich and J. Soibelman, Stability structures, motive Donaldson–Thomas invariants and cluster transformations, preprint (2008), Search in Google Scholar

[24] M. Kontsevich and Y. Soibelman, Motivic Donaldson–Thomas invariants: Summary of results, Mirror symmetry and tropical geometry, Contemp. Math. 527, American Mathematical Society, Providence (2010), 55–89. 10.1090/conm/527/10400Search in Google Scholar

[25] M. Kontsevich and Y. Soibelman, Cohomological Hall algebra, exponential Hodge structures and motivic Donaldson–Thomas invariants, Commun. Number Theory Phys. 5 (2011), no. 2, 231–352. 10.4310/CNTP.2011.v5.n2.a1Search in Google Scholar

[26] L. Le Bruyn, Noncommutative geometry and Cayley-smooth orders, Pure Appl. Math. (Boca Raton) 290, Chapman & Hall/CRC, Boca Raton 2008. 10.1201/9781420064230Search in Google Scholar

[27] L. Le Bruyn and C. Procesi, Semisimple representations of quivers, Trans. Amer. Math. Soc. 317 (1990), no. 2, 585–598. 10.1090/S0002-9947-1990-0958897-0Search in Google Scholar

[28] L. Maxima, M. Saito and J. Schürmann, Symmetric products of mixed hodge modules, J. Math. Pures Appl. (9) 96 (2011), no. 5, 462–483. 10.1016/j.matpur.2011.04.003Search in Google Scholar

[29] A. Morrison, S. Mozgovoy, K. Nagao and B. Szendrői, Motivic Donaldson–Thomas invariants of the conifold and the refined topological vertex, Adv. Math. 230 (2012), no. 4–6, 2065–2093. 10.1016/j.aim.2012.03.030Search in Google Scholar

[30] M. Reineke, The Harder–Narasimhan system in quantum groups and cohomology of quiver moduli, Invent. Math. 152 (2003), no. 2, 349–368. 10.1007/s00222-002-0273-4Search in Google Scholar

[31] M. Reineke, Poisson automorphisms and quiver moduli, J. Inst. Math. Jussieu 9 (2010), no. 3, 653–667. 10.1017/S1474748009000176Search in Google Scholar

[32] M. Reineke, Cohomology of quiver moduli, functional equations, and integrality of Donaldson–Thomas type invariants, Compos. Math. 147 (2011), no. 3, 943–964. 10.1112/S0010437X1000521XSearch in Google Scholar

[33] M. Reineke, Degenerate cohomological Hall algebra and quantized Donaldson–Thomas invariants for m-loop quivers, Doc. Math. 17 (2012), 1–22. Search in Google Scholar

[34] M. Reineke and T. Weist, Refined GW/Kronecker correspondence, Math. Ann. 355 (2013), no. 1, 17–56. 10.1007/s00208-012-0778-0Search in Google Scholar

[35] M. Saito, Introduction to mixed Hodge modules, Astérisque 179–180 (1989), 145–162. Search in Google Scholar

[36] R. P. Thomas, A holomorphic casson invariant for Calabi–Yau 3-folds, and bundles on K3 fibrations, J. Differential Geom. 54 (2000), 367–438. 10.4310/jdg/1214341649Search in Google Scholar

Received: 2016-01-13
Revised: 2016-11-14
Published Online: 2017-03-17
Published in Print: 2019-09-01

© 2019 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 24.2.2024 from
Scroll to top button